Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Homotopy groups of compact Hausdorff spaces with trivial shape


Author: James E. Felt
Journal: Proc. Amer. Math. Soc. 44 (1974), 500-504
MSC: Primary 54C56; Secondary 55E05
DOI: https://doi.org/10.1090/S0002-9939-1974-0346736-7
MathSciNet review: 0346736
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a collection $ \{ {\pi _n}:n = 1,2, \cdots \} $ of countable groups such that $ {\pi _i}$ is abelian and admits $ {\pi _1}$ as a group of operators for $ i \geqq 2$, we construct here an arcwise connected compact metric space of trivial shape whose $ j$th homotopy group is isomorphic to $ {\pi _j}$ for $ j = 1,2, \cdots $ . The isomorphisms preserve the action of the first group on the higher groups. Thus, the homotopy groups of a compact metric space of trivial shape may be quite arbitrary.


References [Enhancements On Off] (What's this?)

  • [1] A. M. Gleason and R. S. Palais, On a class of transformation groups, Amer. J. Math. 79 (1957), 631-648. MR 19, 663. MR 0089367 (19:663d)
  • [2] W. Holsztyński, An extension and axiomatic characterization of Borsuk's theory of shape, Fund. Math. 70 (1971), 157-168. MR 43 #8080. MR 0282368 (43:8080)
  • [3] D. M. Hyman, On decreasing sequences of compact absolute retracts, Fund. Math. 64 (1969), 91-97. MR 40 #6518. MR 0253303 (40:6518)
  • [4] J. Keesling, Shape theory and compact connected abelian topological groups (to appear). MR 0345064 (49:9803)
  • [5] P. A. Loeb, A minimal compactification for extending continuous functions, Proc. Amer. Math. Soc. 18 (1967), 282-283. MR 35 #7301. MR 0216468 (35:7301)
  • [6] S. Mardesič and J. Segal, Shapes of compacta and ANR-systems, Fund. Math. 72 (1971), 41-59. MR 45 #7686. MR 0298634 (45:7686)
  • [7] T. J. Sanders, Shape groups and products (preprint). MR 0402678 (53:6494)
  • [8] J. H. C. Whitehead, On the realizability of homotopy groups, Ann. of Math. (2) 50 (1949), 261-263. MR 10, 560. MR 0029172 (10:560a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C56, 55E05

Retrieve articles in all journals with MSC: 54C56, 55E05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0346736-7
Keywords: Shape, homotopy group, shape group
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society